Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 68, NWS JSJ

July 29, 2024

NWS JSJ issued this flash flood warning at Jul 29, 2024, 1:22 PM CDT. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2024, 1:22 PM CDT (18:22 UTC)
Expired
Jul 29, 2024, 4:30 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 119 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 1:41 PM CDTFLASH FLOOD1 W Aguada, PREmergency manager reported flash flooding at Avenida Nativo Alers from Gonzalez Vega Car Dealer to the intersection with PR-115.
Jul 29, 1:45 PM CDTFLASH FLOOD1 W Aguada, PREmergency manager reported flash flooding at PR-115 in front of Cielo Mar Bakery in Barrio Guaniquilla. Both street lanes are impassable.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

025 
WGCA52 TJSJ 291822
FFWSJU
PRC003-117-292130-
/O.NEW.TJSJ.FF.W.0068.240729T1822Z-240729T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
222 PM AST Mon Jul 29 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Aguada County in Puerto Rico...
  Rincon County in Puerto Rico...

* Until 530 PM AST.

* At 222 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1839 6720 1841 6718 1842 6716 1839 6716
      1839 6713 1837 6713 1835 6713 1832 6713
      1832 6715 1832 6716 1832 6717 1831 6718
      1831 6722 1830 6723 1836 6727 1837 6726

FLASH FLOOD...RADAR INDICATED

$$

LIS
1 follow-up statement
463 
WGCA72 TJSJ 292125
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
525 PM AST Mon Jul 29 2024

PRC003-117-292135-
/O.EXP.TJSJ.FF.W.0068.000000T0000Z-240729T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aguada PR-Rincon PR-
525 PM AST Mon Jul 29 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM AST THIS AFTERNOON FOR 
AGUADA AND RINCON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 1839 6720 1841 6718 1842 6716 1839 6716
      1839 6713 1837 6713 1835 6713 1832 6713
      1832 6715 1832 6716 1832 6717 1831 6718
      1831 6722 1830 6723 1836 6727 1837 6726

$$

LIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:30 AM CDT, 9 hours 52 minutes earlier.

Area forecast discussion, Jul 29, 3:30 AM CDT, 9 hours 52 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
430 AM AST Mon Jul 29 2024

.SYNOPSIS...
The Saharan Air Layer that affected the region in previous days
has dissipated and moved off with a much cleaner and somewhat drier
airmass in place. However, hot and humid conditions will persist
today through Tuesday, followed by an increasing moist and unstable
weather pattern by Wednesday with the arrival of a vigorous tropical
wave which is forecast to bring increasing moisture content across
the region. Consequently there will be increased potential for enhanced
shower and thunderstorm activity. The National Hurricane Center continues
to watch this wave and area of disturbed weather as it continues westward
across the central tropical Atlantic. Please continue to monitor the
forecast and latest Tropical Weather Outlook (TWOAT) as this possible
event unfolds.

&&

.SHORT TERM...Today through Wednesday

Variably cloudy skies due to tradewind showers prevailed across
the eastern sections of Puerto Rico and the smaller islands during
the overnight hours. The Doppler radar estimated up to a quarter
of an inch of rain with some of these showers. Minimum temperatures
ranged from the upper 60s and lower 70s in the higher mountain
valleys to the low 80s across coastal areas. These tradewind
showers will persist through the rest of the morning, causing
slippery roads and ponding of water on roadways and in poor
drainage areas.

Warmer-than-usual conditions will persist today. Consequently, most
urban and coastal areas will experience a limited to elevated excessive
heat threat, increasing the possibility of heat exhaustion with prolonged
exposure. Therefore, Heat Advisories have been issued for the northern,
western, and southern coastal areas of Puerto Rico and St. Croix.

A trade wind perturbation will stream across the forecast area
today. GOES-16 Satellite imagery shows an area with high moisture
content just northeast of the northern Leeward Islands. This
perturbation is expected to reach the local area by late this
morning into early afternoon. Precipitable water content will reach
2.0 inches or slightly higher for the rest of the day. High low-
level moisture content, in combination with intense surface heating
and local effects, will promote convective activity this afternoon,
particularly across western interior and northwestern Puerto Rico.
On Tuesday, slightly drier conditions in combination with another
weak pulse of Saharan Air Layer will decrease the frequency of
shower activity bringing back hazy skies, although for a short
period of time. Nevertheless, enough low-level moisture with surface
heating could promote convective activity during the afternoon hours
across western Puerto Rico. This convective activity will be shallow
for the most part, but a few isolated thunderstorms cannot be ruled
out.

For the rest of the short-term forecast, weather conditions will
transition to a more unstable and wet pattern. Model guidance
suggests the arrival of a wind surge on Wednesday, which could bring
squally weather, promoting gusty wind conditions and frequent
lightning across the area. Dynamics aloft will turn favorable as
some troughiness settles over the region, with 250 mb heights
dropping and prevailing cold air advection at upper levels. Models
suggest increasing lapse rates with 500 mb temperatures continuously
cooling for the rest of the week. This will further enhance the
potential for organized convection as it interacts with the wind
surge.

Furthermore, behind this wind surge, we continue to expect the
approach of a vigorous tropical wave that the National Hurricane
Center is monitoring, now with a 0% and 50% probability of
developing into a tropical cyclone in the next two and seven days,
respectively. Although some uncertainty is still present with this
tropical wave, its moisture field is very broad, which could
interact with instability aloft. Therefore, an increased flooding
risk is expected, with the potential for quick river rises, landslides,
and possible flash flooding in some areas. Please stay tuned for
further updates as we continue to analyze the expected weather
conditions this week.

.LONG TERM...Thursday through Monday

The latest tropical outlook from the National Hurricane Center
puts the tropical wave at a medium chance (50%) of developing into
a tropical cyclone in the next seven days. However, the recent model
guidance that do develop it suggests that it should do so after passing
our region. The EURO model ensembles still shows development occurring
just north or northwest of Puerto Rico, while the Canadian CMC model
develops it over the Caribbean waters, well southwest of the forecast
area. The GFS ensembles suggests much less potential for development
and continues to suggest a strong tropical wave with broad moisture
field. This expected broad moisture field associated with the wave
so far appears to be accompanied by and wrapped up in a good plume
of Saharan dust. This in fact may be one of the limiting factors
in how much this waves develops and how soon. However sea surface
temperatures and environmental conditions are forecast to remain
conducive for some development by Thursday.

Regardless of development, we should remain alert and prepare for a
wetter and unstable weather pattern through Thursday or early Friday
with moisture content expected to be well above normal. Several
variables continue to suggest favorable conditions aloft, such as
decreasing 250 MB heights with erosion of the upper ridge, cooler
advective 500 MB temperatures, and steeper low- to mid- level lapse
rates which all suggest unstable conditions. If this all unfolds,
the combination of instability with plenty of tropical moisture
will enhance convective development with possibly strong thunderstorms
and thus increasing the potential for flash flooding during that
time. Additionally,both the ECMWF and GFS Galvez- Davison Index
products continue to suggest the potential for isolated to scattered
thunderstorms, capable of producing periods of heavy rainfall with
the most impactful period being late Wednesday through Thursday.

Overall confidence is still low as there remains uncertainty as to
how much the aforementioned feature will develop before it reaches
the northeastern Caribbean, as well as the exact path that this wave
will take. This will therefore ultimately dictate its potential impacts
for the forecast region. Please continue to monitor the latest forecast
and Tropical weather outlook and keep in mind that weather conditions
may shift to a more unstable and wet pattern at least through Thursday
or early Friday.

The forecast for the latter part of the period, will depend on the how
much lingering moisture will trail the aforementioned tropical wave.
Recent model guidance remain persistent in maintaining marginal instability
through Friday due to troughiness in the mid to upper levels and sufficient
available moisture. Therefore, with available moisture, and good heating
expect active afternoons each day, particularly over the Cordillera
Central and western Puerto Rico. Some developing streamers will be
possible downwind of the U.S. Virgin Islands and mountainous areas
such as El Yunque. This expected afternoon convection will be steered
by the dominant easterly low level flow. For this reason, the flood
risk will remain elevated throughout the long- term forecast.

&&

.AVIATION...
(06Z TAFS)

Mainly VFR conditions are expected to prevail across all terminals
during the next 24 hours. However, trade wind showers may cause
brief MVFR cigs across TJSJ/TJBQ and the USVI terminals during the
morning hours. VCTS/TSRA expected at TJBQ due to afternoon TSRA
developing over the Cordillera, with VCTS at times at TJPS/TJSJ.
East winds expected at 12-16 kt with higher gusts and sea breeze
variations aft 29/14z.

&&

.MARINE...

The interaction of the surface high-pressure across the central
Atlantic and a low-pressure over Central America will continue to
tighten the local pressure gradient. This will favor moderate to
fresh easterly winds and choppy seas for the next several days.
Periods of passing showers will continue over the local waters and
passages, with a chance of isolated thunderstorms especially off
the west coast of Puerto Rico during the afternoon hours. By Wednesday,
a vigorous tropical wave being observed by the National Hurricane
Center is forecast reach the regional waters and bring an increase
in shower and thunderstorm activity along with hazardous seas and
possibly squally conditions.

&&

.BEACH FORECAST...

Low rip current risk will prevail today for all the local beaches.
Increasing winds will promote moderate rip current risk throughout
the week and breezy conditions along the local beaches.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory from 11 AM this morning to 5 PM AST this afternoon
     for PRZ001-003-005-007-008-010-011.

VI...Heat Advisory from 11 AM this morning to 5 PM AST this afternoon
     for VIZ002.

AM...None.
&&

SHORT TERM...CVB
LONG TERM....RAM
AVIATION...CVB
Hazardous weather outlook, Jul 29, 3:22 AM CDT, 10 hours before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
418 AM AST lunes 29 de julio de 2024

AMZ711>745-PRZ001>013-300830-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlantico y del Caribe-
418 AM AST lunes 29 de julio de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DiA UNO...Hoy y esta noche

.Rayos...Tormentas electricas aisladas a dispersas posibles,
mayormente sobre el interior y noroeste de Puerto Rico. Este atento
a las tormentas electricas en su area y este preparado para buscar
refugio.

.Lluvia Excesiva...Inundaciones en areas urbanas, carreteras,
riachuelos y lavados. Inundaciones repentinas aisladas posibles a
traves de sectores del noroeste.

.Calor Excesivo...Este nivel de calor afecta a la mayoria de los
individuos sensibles al calor, especialmente aquellos sin
enfriamiento efectivo y/o hidratacion adecuada. Impactos posibles
en algunos sistemas de salud y en industrias sensibles al calor.

.Viento...Condiciones de brisa fuerte a traves de areas costeras
localizadas.  Los articulos no asegurados podrian salir volando.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de olas particularmente orientadas al norte.

.DiAS DOS A SIETE...martes a domingo

Un pulso de vientos y una onda tropical vigorosa que llegue a
mediados de la semana traera un aumento en los aguaceros y tormentas
electricas a traves de las islas  con el potencial de impactos de
inundaciones.  Se esperan condiciones de brisa fuerte el miercoles y
el jueves debido a vientos de hasta 25 nudos. Este pulso de
viento tambien causara oleaje picado entre 6 y 8 pies a traves de
sectores de las aguas del Atlantico y del Caribe.  Un riesgo
moderado de corrientes marinas continuara aumentando y persistira
durante el resto de la semana.

.COMUNICADO SOBRE INFORMACIoN DE OBSERVADORES...

No sera necesaria la activacion de observadores.

AMZ716-726-VIZ001-002-300830-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlantico y aguas costeras adyacentes
del Caribe-
418 AM AST lunes 29 de julio de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Virgenes Americanas.

.DiA UNO...Hoy y esta noche

.Lluvia Excesiva...Acumulacion de agua en carreteras y areas de mal
drenaje.  Las inundaciones urbanas y de riachuelos son posibles.

.Calor Excesivo...Este nivel de calor afecta a la mayoria de los
individuos sensibles al calor, especialmente aquellos sin
enfriamiento efectivo y/o hidratacion adecuada.  Impactos posibles
en algunos sistemas de salud y en industrias sensibles al calor,
particularmente en Santa Cruz.

.Viento...Condiciones de brisa fuerte a traves de areas costeras
localizadas.  Los articulos no asegurados podrian salir volando.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de olas particularmente en la mayoria de las
playas en Santa Cruz.

.DiAS DOS A SIETE...martes a domingo

Una marejada de viento y una onda tropical vigorosa que llegue a
mediados de la semana traera un aumento en los aguaceros y tormentas
electricas a traves de las islas  con el potencial de impactos de
inundaciones.  Se esperan condiciones de brisa fuerte el miercoles y
el jueves debido a vientos de hasta 25 nudos.   Esta marejada de
viento tambien causara oleaje picado entre 6 y 8 pies a traves de
sectores de las aguas del Atlantico y del Caribe.  Un riesgo
moderado de corrientes marinas continuara aumentando y persistira
durante el resto de la semana.

.COMUNICADO SOBRE INFORMACIoN DE OBSERVADORES...

No sera necesaria la activacion de observadores.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:57 AM CDTHeat AdvisoryJSJ12 hr
Jul 29, 10:40 AM CDTAreal Flood AdvisoryJSJ6 hr
Jul 29, 12:41 PM CDTAreal Flood AdvisoryJSJ5 hr
Jul 29, 12:44 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 29, 4:10 PM CDTFlash Flood WarningJSJ103 min
Jul 29, 4:30 PM CDTAreal Flood AdvisoryJSJ110 min
Jul 29, 5:53 PM CDTAreal Flood AdvisoryJSJ7 min

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.